MAUDE Adverse Event Report: CONMED ELECTROSURGERY GOLDVAC PUSH BUTTON ELECTROSURGICAL PENCIL WITH 15 FOOT CORD; GOLDVAC PENCIL

CONMED ELECTROSURGERY GOLDVAC PUSH BUTTON ELECTROSURGICAL PENCIL WITH 15 FOOT CORD; GOLDVAC PENCIL
Catalog Number 60-7570-005
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 02/29/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
One (1) goldvac push button electrosurgical pencil with 15 foot cord was returned to the conmed for evaluation regarding a complaint of "the cautery activated by itself, in holster".The device was examined and functionally tested in the laboratory; a visual inspection noted no damage or visible defects associated with the returned device.A functional test was performed using the returned goldvac pencil, a standard disposable holster supplied with the device and a system 7500 esu.The pencil was plugged into the esu and placed in the holster.After the esu was turned on, if the pencil is turned in the holster, the cut model on the esu will activated.In some instances, when the pencil is turned, it can be pinched in the holster resulting in the cut button being depressed, which in turns activated the cut mode of the esu.It is believed that the weight of the smoke evacuation tubing will pull on the pencil causing it to turn in the holster.This lot was manufactured 08-oct-2015.A review of the device history record for this lot found no non-conformances or abnormalities during the manufacturing process that could have caused or contributed to the reported issue.Of the lot containing a total of (b)(4), there have been no similar complaints received on this item and lot number combination.A two (2) year review of complaint history for this device family revealed a total of twenty-six (26) complaints for self-activation, including this complaint.During this same two (2) year time frame, (b)(4).Based on the preliminary investigation findings, an investigation has been initiated to determine the root cause and to address this issue.To reduce the risk of patient and end-user injury the ifu, instructions for use, provides the following precautions and warnings: - these devices should never be used in the presence of flammable gases, flammable prep solutions or drapes, oxidizing gases such as nitrous oxide (n2o), or in oxygen-enriched environments.- always place unused associated electrosurgical accessories in a safe, insulated location such as the provided holster when not in use.
 
Event or Problem Description
During use of a goldvac push button electrosurgical pencil with 15 foot cord in a subtotal abdominal hysterectomy, the goldvac pencil was reported to self-activate in the safety holster at least twelve (12) times.It was reported that by just brushing against the side of the safety holster activated the pencil.The end-user states that they believe the activations are from the pencil being pinched in the safety holster.There is minimal risk for injury with the pencil activating within the safety holster.As reported, there was no user or patient injury reported with this reported problem.This report is being submitted due to potential for user/patient injury.

Brand Name
GOLDVAC PUSH BUTTON ELECTROSURGICAL PENCIL WITH 15 FOOT CORD
Common Device Name
GOLDVAC PENCIL
Manufacturer (Section D)
CONMED ELECTROSURGERY
14603 east fremont avenue
centennial CO 80112
MDR Report Key5524223
Report Number3007305485-2016-00016
Device Sequence Number16259223
Product Code GEI
UDI-Device Identifier00653405061192
UDI-Public(01)00653405061192(17)171007(30)1(10)201510085
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K081634
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Nurse
Type of Report Initial
Report Date (Section B) 02/29/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/07/2017
Device Catalogue Number60-7570-005
Device Lot Number201510085
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/18/2016
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/29/2016
Initial Report FDA Received Date03/24/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;